Hail, Gladwin
- When
- August 20, 8:59 AM EST
- Where
- Gladwin County, 0.5 mi W of Gladwin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.980, -84.490
An isolated strong thunderstorm dropped nickel-sized hail in Gladwin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated strong thunderstorm dropped nickel-sized hail in Gladwin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 20, 6:08 AM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 708 AM EDT SAT AUG 20 2011 .SYNOPSIS.../ISSUED AT 422 AM/ A COLD FRONT WILL CONTINUE TO MOVE THROUGH NORTHERN LOWER MICHIGAN INTO THE MORNING HOURS...RESULTING IN SPOTTY SHOWERS AND THUNDERSTORMS...ALONG WITH COOLER TEMPERATURES FOR SATURDAY. AN UPPER-LEVEL DISTURBANCE...WILL BRING A REINFORCING SHOT OF COOL AIR ALONG WITH SCATTERED SHOWERS AGAIN FOR SUNDAY. MONDAY WILL REMAIN ON THE COOLER SIDE BUT A WARMING TREND IS THEN EXPECTED FOR THE MIDDLE OF NEXT WEEK. LOCKER && .SHORT TERM.../ISSUED AT 422 AM/...TODAY BRIEF BIT OF EXCITEMENT BETWEEN 1 AM AND 3 AM. A COLD FRONT WAS PRECIP FREE AS IT CROSSED NORTHERN MI...BUT WHEN IT REACHED BELLAIRE...DEEP CONVECTION WAS INSTANTANEOUS AND REASONABLY VIGOROUS. AXIS OF CONVECTION HAS BEEN DRIFTING SOUTHWARD...JUST BEHIND THE NOW OUTFLOW-ASSISTED FRONT. AT THE MOMENT...JUST SOME WEAK SHRA LEFT IN THE MIO/HARRISVILLE AREA. FURTHER WEST...SOME VIRGA (PERHAPS A SPRINKLE OR TWO) ARE MOVING EAST FROM WI AND CENTRAL UPPER MI. AN MCS WAS IN THE K.C. AREA. PRECIP TRENDS FOR TODAY ARE THE MAIN CONCERN. THE FRONT WILL EXIT THE FORECAST AREA THIS MORNING...BUT WILL SLOW AND BECOME SOMEWHAT ILL-DEFINED IN SE LOWER THIS AFTERNOON. THIS IS PARTIALLY IN RESPONSE TO A RIPPLE IN THE 500MB FLOW (A SHORTWAVE ASSOCIATED WITH...AND/OR AN MCV GENERATED BY...THE CENTRAL PLAINS MCS). THE FRONT SLOWS AS THIS SHORTWAVE MOVES INTO THE SOUTHERN LAKES/NORTHERN OHIO VALLEY BY AFTERNOON. WEAK F-GEN FORCING..AN INFLUX OF SSW/SW 850MB WINDS INTO SOUTHERN LOWER MI...AND MARGINAL INSTABILITY (MUCAPES 500-700J/KG)...WILL ALL COMBINE TO PRODUCE SHRA/TSRA IN CENTRAL LOWER MI TODAY. WILL SMOOTHLY SEGUE ONGOING ACTIVITY SOUTHWARD WITH TIME EARLY THIS MORNING. WILL KEEP POPS CHANCY IN MORNING HOURS...BUT INCREASE TO LIKELY IN THE FAR SOUTH IN THE AFTERNOON AS SOUTHERLY INFLOW INCREASES. RUNNING POPS ABOUT AS FAR NORTH AS M-32 STILL LOOKS REASONABLE. TEMPS LOOK TO BE RELATIVELY UNIFORM ACROSS THE REGION...WITH A BIT MORE SUN IN THE NORTH OVERCOMING A SOMEWHAT COOLER AIRMASS (850MB TEMPS 10C NORTH TO 13C SOUTH). MOST PLACES WILL BE IN THE MID 70S. JZ && .LONG TERM.../ISSUED AT 422 AM/...TONIGHT AND BEYOND A DEEP UPPER LOW ANCHORED OVER SOUTHERN HUDSON BAY WILL BE THE MAIN WX FEATURE OVER THE NEXT FEW DAYS. A FEW MONTHS FROM NOW...SUCH A PATTERN WOULD BE...UNPLEASANT. NOT SO MUCH FOR US THRU MONDAY. THOUGH THE DETAILS REMAIN SOMEWHAT CHALLENGING...IT IS CLEAR THAT VARIOUS SHORTWAVES EMBEDDED IN THE NW FLOW ALOFT WILL DIG INTO THE NORTHERN LAKES TONIGHT INTO SUNDAY NIGHT. HEIGHTS WILL FINALLY START TO REBOUND EARLY NEXT WEEK. PRECIP CHANCES...MAINLY FOR TONIGHT AND SUNDAY...REMAIN THE MAIN CHALLENGE. TONIGHT/SUNDAY...FGEN/OVERRUNNING SHRA/PERHAPS TSRA THREAT WILL LINGER IN THE SE ZONES IN THE EVENING BEFORE DEPARTING. LEAD NORTHERN STREAM SHORTWAVE WILL DROP IN FROM THE NW TONIGHT...AND WILL BE OVER EASTERN UPPER MI AT 06Z...NE LOWER MI BY 12Z. A TRAILING...WEAKER WAVE WILL MOVE OVERHEAD SUNDAY AFTERNOON. AIRMASS IS SOMEWHAT MOISTURE-STARVED...WITH PWATS UNDER AN INCH. MOST MODELS SUGGEST IT WILL TAKE DIURNAL HEATING...IN ADDITION TO DPVA FORCING/COOL TEMPS ALOFT...TO SUPPORT PRECIP. THE NAM IS A WETTER EXCEPTION...ESPECIALLY LATE TONIGHT INTO SUNDAY MORNING. WHAT LEANS IN IT/S FAVOR IS THAT DELTA T/S ON LAKE MI INCREASE TO 13C OR SO. THAT/S A TOUCH MARGINAL...BUT SHOULD BE ENOUGH TO ASSIST PRECIP GENERATION IN THE FACE OF SYNOPTIC SUPPORT. THE LACK OF ANY INVERSION IS ALSO A CONCERN (COULD WE SEE LAKE ENHANCED TSRA?) WILL ADD SHRA OVERNIGHT INTO SUNDAY MORNING FOR WNW-FLOW REGIMES IN BOTH PENINSULAS...HOLDING OFF ON THUNDER FOR NOW. WILL KEEP THE RISK OF AFTERNOON SHRA ACROSS THE FORECAST AREA AS DIURNAL HEATING ASSISTS THINGS. PARTLY TO MOSTLY CLOUDY BOTH PERIODS. MIN TEMPS NEAR 50 TO THE MID 50S. MAX TEMPS AROUND 70 TO THE MIDDLE 70S. SUNDAY NIGHT/MONDAY...THE ECMWF STILL HAS ONE MORE WAVE PLUNGING IN ON US BY DAYBREAK MONDAY. HOWEVER...BY THIS TIME SURFACE HIGH PRESSURE IS BUILDING A LITTLE MORE STRONGLY INTO THE WESTERN LAKES...LAKE MI...AND EVEN WESTERN PORTIONS OF LOWER MI. THE DEEPER AIRMASS HAS DRIER ENOUGH THAT SHRA REQUIRE DIURNAL HEATING TO SURVIVE. SO THE ECMWF HAS VERY LITTLE IF ANY QPF ASSOCIATED WITH THIS LAST(?) WAVE. WOULD NOT BE SHOCKED TO SEE A FEW SHRA LINGER JUST PAST 00Z ON SUNDAY EVENING...OTHERWISE CAN GO DRY. SURFACE RIDGING WILL BE OVERHEAD BY MONDAY...AND THOUGH WE WILL BE COOL ENOUGH TO SUPPORT QUITE A BIT OF CU (AND PERHAPS SOME LAKE STREAMERS)...NO ADDITIONAL PRECIP IS EXPECTED. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY SUNDAY NIGHT...AND GENERALLY PARTLY SUNNY ON MONDAY. SUNDAY NIGHT WILL BE RELATIVELY CHILLY...WITH MINS IN THE 40S TO LOWER 50S. COULD CONCEIVABLY SEE SOME UPPER 30S IN INTERIOR COLD SPOTS. MAX TEMPS MONDAY IN THE 70S. REST OF THE FORECAST...NO REAL TIME TO LOOK AT THESE PERIODS IN ANY DETAIL. THE OPERATIONAL 00Z GFS IS AT LEAST IN LINE WITH THE CURRENT FORECAST...KEEPING THINGS DRY INTO TUESDAY...AND BREAKING OUT CHANCE POPS IN A WARM ADVECTION REGIME TUE NIGHT/WED. JZ && .MARINE.../ISSUED AT 422 AM/ A WEAK COLD FRONT IS MOVING SOUTH ACROSS NORTHERN LOWER MI...AND WILL MOVE DOWNSTATE TODAY. WEST TO NW WINDS BEHIND THE FRONT WILL REMAIN LIGHT...AND WINDS/WAVES WILL REMAIN BELOW ADVISORY LEVELS. JZ && .AVIATION.../ISSUED AT 708 AM/...VALID FOR 12Z TAFS MAINLY VFR. SHRA WILL APPROACH TVC/APN AS A SYSTEM MOVES THRU THE SOUTHERN LAKES TODAY...BUT MOST OF THE ACTIVITY WILL STAY SOUTH. LAKE EFFECT SHRA POSSIBLE AT TVC/PLN LATE TONIGHT AS COOLER AIR ARRIVES...KEPT CIGS VFR BUT MVFR CIGS CAN NOT BE RULED OUT. JZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 615 AM EDT SAT AUG 20 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 615 AM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING IN PARTS OF NORTHERN LOWER MICHIGAN...MAINLY NEAR AND SOUTH OF M-72. A FEW STORMS THIS MORNING COULD PRODUCE SEVERE HAIL...UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON ANY SIGNIFICANT WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. JZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 551 AM EDT SAT AUG 20 2011 MIZ027-201015- KALKASKA MI- 551 AM EDT SAT AUG 20 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARON...OR 11 MILES SOUTH OF KALKASKA... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHARON... SIGMA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 655 AM EDT SAT AUG 20 2011 MIZ028-029-201130- CRAWFORD MI-OSCODA MI- 655 AM EDT SAT AUG 20 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 650 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH BRANCH TOWNSHIP...OR 9 MILES NORTHEAST OF ROSCOMMON...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RED OAK... LUZERNE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 826 AM EDT SAT AUG 20 2011 MIZ034-035-201300- OGEMAW MI-ROSCOMMON MI- 826 AM EDT SAT AUG 20 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 823 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PRUDENVILLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ST. HELEN... LAKE ST. HELEN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HALBLAUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 853 AM EDT SAT AUG 20 2011 MIZ029-030-035-036-201330- ALCONA MI-IOSCO MI-OGEMAW MI-OSCODA MI- 853 AM EDT SAT AUG 20 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 852 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LUPTON...OR 15 MILES SOUTHWEST OF GLENNIE... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES...AND FREQUENT LIGHTNING...ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLENNIE... SOUTH BRANCH... LONG LAKE... CURTISVILLE... HALE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HALBLAUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 920 AM EDT SAT AUG 20 2011 MIZ030-201345- ALCONA MI- 920 AM EDT SAT AUG 20 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 917 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BARTON CITY...OR 9 MILES NORTHEAST OF GLENNIE...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES...AND FREQUENT LIGHTNING...ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARRISVILLE... MIKADO... LINCOLN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HALBLAUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 954 AM EDT SAT AUG 20 2011 MIZ041-201415- GLADWIN MI- 954 AM EDT SAT AUG 20 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 952 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLADWIN...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES...AND FREQUENT LIGHTNING...ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLADWIN... HOCKADAY... WINEGARS... WOODEN SHOE VILLAGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HALBLAUB
The NCL Michigan radar (KAPX), 105 km away, was scanning. The volume nearest the first event began at 13:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339367.